Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On vector measures

Authors: J. Diestel and B. Faires
Journal: Trans. Amer. Math. Soc. 198 (1974), 253-271
MSC: Primary 46G10; Secondary 28A45
MathSciNet review: 0350420
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The four sections of this paper treat four different but somewhat related topics in the theory of vector measures. In §1 necessary and sufficient conditions for a Banach space $X$ to have the property that bounded additive $X$-valued maps on $\sigma$-algebras be strongly bounded are presented, namely, $X$ can contain no copy of ${l_\infty }$. The next two sections treat the Jordan decomposition for measures with values in ${L_1}$-spaces on ${c_0}(\Gamma )$ spaces and criteria for integrability of scalar functions with respect to vector measures. In particular, a different proof is presented for a result of D. R. Lewis to the effect that scalar integrability implies integrability is equivalent to noncontainment of ${c_0}$. The final section concerns the Radon-Nikodym theorem for vector measures. A generalization of a result due to E. Leonard and K. Sundaresan is given, namely, if a Banach space $X$ has an equivalent very smooth norm (in particular, a Fréchet differentiable norm) then its dual has the Radon-Nikodym property. Consequently, a $C(\Omega )$ space which is a Grothendieck space (weak-star and weak-sequential convergence in dual coincide) cannot be renormed smoothly. Several open questions are mentioned throughout the paper.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46G10, 28A45

Retrieve articles in all journals with MSC: 46G10, 28A45

Additional Information

Keywords: Vector measures, smooth Banach spaces, Grothendieck spaces, topological tensor products, Radon-Nikodym derivatives, integral operators
Article copyright: © Copyright 1974 American Mathematical Society